Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 69, NWS Grand Rapids, MI

August 28, 2020Gratiot County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 28, 2020, 3:54 PM EDT for Gratiot County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 3:54 PM EDT (19:54 UTC)
Expired
Aug 28, 2020, 4:45 PM EDT
In force
51 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Gratiot County, MI

The radar

The Grand Rapids radar (KGRR), 83 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:30 PM EDTHAIL 1.75Ashley, MIASHLEY FIRE DEPARTMENT REPORTED HAIL THE SIZE OF GOLF BALLS TO CENTRAL DISPATCH. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

607 
WUUS53 KGRR 281954
SVRGRR
MIC057-282045-
/O.NEW.KGRR.SV.W.0069.200828T1954Z-200828T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
354 PM EDT Fri Aug 28 2020

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Gratiot County in central Michigan...

* Until 445 PM EDT.

* At 354 PM EDT, a severe thunderstorm was located 7 miles north of
  Carson City, or 9 miles west of Ithaca, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Alma...                Ithaca...              St. Louis...
  Breckenridge...        Wheeler...             Sumner...
  North Star...          Ashley...              Perrinton...
  Elm Hall...            Bannister...           Forest Hill...
  Pompeii...             Riverdale...           Middleton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4312 8484 4346 8484 4347 8437 4312 8437
TIME...MOT...LOC 1954Z 272DEG 32KT 4328 8480 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

TJT
2 follow-up statements
191 
WWUS53 KGRR 282024
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
424 PM EDT Fri Aug 28 2020

MIC057-282045-
/O.CON.KGRR.SV.W.0069.000000T0000Z-200828T2045Z/
Gratiot MI-
424 PM EDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN GRATIOT COUNTY...

At 424 PM EDT, a severe thunderstorm was located 8 miles south of
Ithaca, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
North Star...          Ashley...              Perrinton...
Pompeii...             Bannister...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4312 8470 4319 8470 4335 8437 4312 8437
TIME...MOT...LOC 2024Z 298DEG 22KT 4318 8455 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

TJT
866 
WWUS53 KGRR 282045
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
445 PM EDT Fri Aug 28 2020

MIC057-282055-
/O.EXP.KGRR.SV.W.0069.000000T0000Z-200828T2045Z/
Gratiot MI-
445 PM EDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRATIOT COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 4312 8470 4319 8470 4335 8437 4312 8437
TIME...MOT...LOC 2045Z 272DEG 32KT 4317 8432 

$$

TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:24 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 28, 3:24 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
324 PM EDT Fri Aug 28 2020

LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro

.SYNOPSIS...
Issued at 324 PM EDT Fri Aug 28 2020

- Storms tonight, then a dry weekend

- Cooler

&&

.DISCUSSION...(This evening through next Friday)
Issued at 324 PM EDT Fri Aug 28 2020

-- Storms tonight, then a dry weekend --

Low pressure over northwest Wisconsin this afternoon will drag a
cold front eastward across Lower Michigan tonight. Ahead of the
front, sfc based CAPE was in the 2500 j/kg range and LI's were near -
7c. PWATs over 2 inches were also noted. Visible satellite imagery
revealed quite a bit of sunshine south of I-96. The atmosphere will
remain ripe for convective development until the front moves through
tonight. A LLJ will continue to strengthen through early evening
reaching 50 kts north of I-96, but somewhat less than that south of
I-94. We've already seen sfc wind gusts over 50kts across the
southern CWA this afternoon in thunderstorms and that seems quite
possible until the front passes. We'll continue with high pops
through the evening. The main threats are heavy rain and strong
wind.

Cooler air will flow in behind the front. H8 temps fall from 20c to
12c by Saturday morning and only climbs slightly through mid week.
We'll be looking at highs in the 70s and lows in the 50s for much of
the week. An even cooler airmass will arrive by the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 144 PM EDT Fri Aug 28 2020

Scattered to numerous thunderstorms are expected ahead of a cold
front that is currently in western Wisconsin. The front will move
through Lower Michigan later this evening. Torrential downpours
with limited visibility are possible with these storms. Opted for
VCTS rather than several tempo groups to account for the storms.

&&

.MARINE...
Issued at 324 PM EDT Fri Aug 28 2020

Cold air flowing in behind the cold front tonight will will cause
waves to build Saturday. These higher waves will be hazardous to
both beach goers and boaters.

&&

.HYDROLOGY...
Issued at 324 PM EDT Fri Aug 28 2020

A very juicy airmass is in place with precipitable water values over
2 inches. Heavy rainfall has already fallen across portions of the
central cwa earlier this morning. Rainfall amounts of 2 to 4 inches
were noted just north of I-96. Fortunately, this was in an area that
was very dry. A cold front just moving through Western Wisconsin
will track across southwest Lower Michigan this evening triggering
another round of storms. Heavy rainfall will be possible resulting
in localized flooding.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 AM EDT Saturday through late
     Saturday night for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 2 AM Saturday to 2 AM EDT Sunday for
     324>849.

&&

SYNOPSIS...04
DISCUSSION...04
AVIATION...04
HYDROLOGY...04
MARINE...04
Hazardous weather outlook, Aug 28, 4:10 AM EDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
410 AM EDT Fri Aug 28 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
410 AM EDT Fri Aug 28 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to potentially severe thunderstorms are possible. Heavy
rainfall could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

.SPOTTER INFORMATION STATEMENT...

LMZ844>849-290815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
410 AM EDT Fri Aug 28 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible through Friday night.
Strong winds are the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind and waves will be hazardous to both swimmers and boaters
Friday night through Saturday night. First in lingering showers
and storms. A Small Craft Advisory and a Beach Hazard Statement
will be in effect Friday night into Saturday night.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Aug 28, 10:59 AM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1059 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HEAVY RAIN       BELMONT                 43.08N 85.61W
08/28/2020  M2.51 INCH       KENT               MI   TRAINED SPOTTER

&&
Local storm report, Aug 28, 11:36 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1136 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     HEAVY RAIN       4 E ROCKFORD            43.14N 85.48W
08/28/2020  M2.10 INCH       KENT               MI   PUBLIC

&&
Local storm report, Aug 28, 2:20 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
220 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     NON-TSTM WND GST 3 ENE SANDSTONE         42.27N 84.47W
08/28/2020  M60 MPH          JACKSON            MI   ASOS

            ASOS STATION KJXN JACKSON COUNTY-REYNOLDS
            FIELD AIRPORT.

&&
Local storm report, Aug 28, 2:40 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     3 ENE SANDSTONE         42.27N 84.47W
08/28/2020  M60 MPH          JACKSON            MI   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 3 ENE SANDSTONE. ASOS STATION KJXN
            JACKSON COUNTY-REYNOLDS FIELD AIRPORT.

&&
Local storm report, Aug 28, 3:46 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     JACKSON                 42.24N 84.41W
08/28/2020                   JACKSON            MI   PUBLIC

            SEVERAL TREES AND WIRES DOWN WITHIN CITY
            LIMITS. TIME IS ESTIMATED.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:45 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren52 hr
Aug 28, 3:45 AM EDTSmall Craft AdvisoryGRR52 hr
Aug 28, 2:09 PM EDTSevere Thunderstorm WarningGRRJackson36 min
Aug 28, 2:10 PM EDTSpecial Marine WarningGRR47 min
Aug 28, 2:26 PM EDTSevere Thunderstorm WarningGRRMuskegon44 min
Aug 28, 3:16 PM EDTSevere Thunderstorm WarningGRRNewaygo27 min
Aug 28, 3:27 PM EDTSevere Thunderstorm WarningGRRMecosta35 min
Aug 28, 7:37 PM EDTSpecial Marine WarningGRR2 hr
Aug 28, 7:48 PM EDTSpecial Marine WarningGRR87 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.